Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 299, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2003, 5:19 PM EDT for Meigs County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 21, 2003, 6:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Meigs County, TN
The radar
The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS54 KMRX 212119 SVRMRX TNC121-212200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 519 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEIGS COUNTY IN EAST TENNESSEE * UNTIL 600 PM EDT * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BIG SPRING...OR 11 MILES SOUTHEAST OF DAYTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DECATUR AROUND 540 PM EDT 8 MILES SOUTHEAST OF PEAKLAND AROUND 600 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. LAT...LON 3539 8502 3533 8491 3565 8462 3572 8470 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:21 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 3:21 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN ISSUED BY NASHVILLE TN 315 PM EST WED MAR 26 2003 LATEST ANALYSIS SHOWING SURFACE FRONT STILL BACK THROUGH IL/MO... WITH WELL DEFINED TROF AXIS DOWN INTO MIDDLE TN. 12Z RAOBS SHOWING ML/UL TROF AXES VERY CLOSE TO SURFACE-LL BOUNDARY. LINGERING COMPLEX CONTINUES TO MOVE JUST NORTH OF THE AREA...WITH BAND OF STRONG-SEVERE TSTORMS DEVELOPING ALONG TROF ON SOUTHWEST FLANK. COLD FRONT EXPECTED TO CONTINUE DRIVING EASTWARD AS ML/UL FLOW STRENGTHENS FROM CARVING STRONG UPPER JET. MAIN FRONTAL BOUNDARY PROGGED NEAR BNA AROUND 18Z OR SO TUE...AND THEN TO NEAR THE TYS VICINITY TUESDAY EVENING...BUT THEN SLOWING SOME. SERIES OF SHORTWAVE ENERGY ALOFT WILL KEEP AREA UNDER MODERATE-GOOD INSTABILITY... WITH FORCING ENHANCED BY LL BOUNDARIES TUESDAY/TUESDAY NIGHT. WILL GO WITH CATEGORICAL POPS ACROSS THE BOARD. FOR TONIGHT HOWEVER ...INDICATIONS ARE THAT CONVECTION CURRENTLY OCCURRING ACROSS THE MID-STATE WILL HOLD TOGETHER AND PUSH ACROSS EAST TN. WILL CONTINUE LIKELY POPS AS ARE RUNNING. THINGS SHOULD BEGIN TO DRY SOME WEDNESDAY BUT FRONT AND SEMI-DEEP MOISTURE STILL IN THE VICINITY. WHILE POPS NOT EXPECTED TO BE QUITE AS HIGH...SCATTERED POPS STILL LOOK TO BE NEEDED...WITH FURTHER DECREASED POPS WEDNESDAY NIGHT. PRELIMINARY NUMBERS FOLLOW: CHA 71/85/68/81 7884 TYS 70/83/66/79 7884 TRI 67/80/63/78 7885 OQT 70/83/66/79 7885 .MRX... NC...NONE. TN...NONE. VA...NONE.
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 12 hours 19 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-220900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT MOVES TOWARD THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON...BECOMING MORE NUMEROUS TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THIS STRONG COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...BRINGING ANOTHER CHANCE FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON TUESDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 44 min |
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 59 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.